Idaho, 2012

High Wind in Idaho, October 16, 2012

October 16, 2012 · NWS PIH · 2 events in 2 counties and zones

A strong Pacific cold front moved through southeast Idaho the morning of October 16th and brought strong winds to the Snake River Plain. 72 mph winds were measured at Craters of the Moon.

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A strong Pacific cold front moved through southeast Idaho the morning of October 16th and brought strong winds to the Snake River Plain. 72 mph winds were measured at Craters of the Moon. A 7,000 square foot wooden shed was destroyed by 70 mph wind gusts in American Falls. Also near American Falls an irrigation pivot tower was downed along with 3 power poles near Neely. A tree was downed in Pocatello on Mountain Drive with tree damage south of Pocatello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Oct 16, 9:31 AM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 16, 9:31 AM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1031 AM MDT TUE OCT 16 2012

.UPDATE...COLD FRONT IS NEAR A SALMON TO BOISE LINE...ESTIMATE THE
FRONT WILL TURN SLOWLY TO AN WEST TO EAST ORIENTATION...REACH
IDAHO FALLS ABOUT 2 TO 3 PM AND SLOWLY SHIFT SOUTHWARD THROUGH
POCATELLO BY 8 PM. ADDED ISOLATED THUNDERSTORMS NEAR THE COLD
FRONT THIS MORNING AND AGAIN THIS AFTERNOON BETWEEN IDAHO FALLS
AND ISLAND PARK. AS FOR THE HIGH WIND WARNING...THE MEDFORD UPPER
AIR SOUNDING THIS MORNING SHOWED 55 KTS AT ABOUT 7800 FEET
ELEVATION. WINDS ARE GUSTING NEAR ATOMIC CITY TO 49 MPH AT THIS
TIME. WILL CONTINUE THE WARNING...AND MAY HAVE TO CONSIDER
EXPANDING THE AREA OF THE WARNING. RS

&&

.PREV DISCUSSION... /ISSUED 242 AM MDT TUE OCT 16 2012/

SHORT TERM...TODAY THROUGH THURSDAY.
WITH NO RADAR HARD TO SEE HOW FAR EAST RAIN HAS PROGRESSED. HAS
REACHED STANLEY AND HAILEY THE PAST HOUR AND SHOULD SPREAD
RAPIDLY EAST THIS MORNING. HAVE LIKELY OR CATEGORICAL RAIN CHANCES
ALL AREAS BEFORE NOON. STRONG COLD FRONT WITH THIS SYSTEM STILL
PROGRESSING RAPIDLY EAST AS WELL WITH THE SYSTEM AND MANY WIND
ADVISORIES AND WARNINGS IN EFFECT TODAY. ONLY WARNING IS FOR LOWER
SNAKE RIVER PLAIN INCLUDING POCATELLO WITH 40 TO 50 MPH SUSTAINED
WINDS EXPECTED BY EARLY AFTERNOON. ADVISORIES IN EFFECT FOR 30 TO
40 MPH SUSTAINED WINDS IN EFFECT ELSEWHERE. PRECIPITATION WILL ALSO
END RAPIDLY WEST TO EAST THIS AFTERNOON AND EARLY EVENING WITH DRY
CONDITIONS EXPECTED WEDNESDAY AND THURSDAY. TEMPERATURES NEAR OF
SLIGHTLY BELOW NORMAL TODAY AND THEN MUCH COLDER BEHIND THE COLD
FRONT ON WEDNESDAY AND AS MUCH AS 10 TO 15 DEGREES BELOW NORMAL.
FLOW ALOFT TURNS WESTERLY THURSDAY AND SHOULD START TO SEE A
WARM UP COMMENCING.
GK

LONG TERM...FRIDAY THROUGH TUESDAY.
GFS BRINGS IN SOME MOISTURE SATURDAY THROUGH MONDAY IN MAINLY
WESTERLY FLOW ALOFT AND SEVERAL FAST MOVING WAVES PUSHING THROUGH
IDAHO. EUROPEAN STILL DROPPING MUCH DEEPER TROF OVER THE WESTERN
UNITED STATES WITH A MUCH COLDER SOLUTION SATURDAY THROUGH MONDAY
COMPARED TO THE GFS. WENT WITH CLIMATOLOGICAL POPS SATURDAY
THROUGH TUESDAY AND WITH A SLIGHTLY COOLER SOLUTION THAN THE GFS
IN BETWEEN THE EUROPEAN AND GFS MODELS.
GK

AVIATION...A COLD FRONT PASSING THRU ID WILL BRING SHOWERS TO MUCH
OF THE AREA THIS MORNING. CIGS ARE EXPECTED TO REMAIN VFR...EXCEPT
FOR OCNL MVFR CIGS AT KSUN. THE PRECIP AND CLOUD COVER WILL MOVE OUT
WITH THE PASSAGE OF THE FRONT THIS AFTN. STRONG WEST WINDS WILL
DOMINATE THE REGION THIS AFTN AND EARLY EVE. GUSTS UP TO 50 MPH ARE
POSSIBLE IN THE SNAKE RIVER PLAIN. HEDGES

FIRE WEATHER...A STRONG COLD FRONT PASSING THROUGH IDAHO THIS
MORNING WILL BRING SHOWERS TO THE REGION. BEHIND THE FRONT...STRONG
WEST WINDS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING. WIND GUSTS MAY REACH UP TO 50 MPH IN THE SNAKE RIVER PLAIN
THIS AFTERNOON. HUMIDITY LEVELS WILL ONLY FALL TO THE 40S THIS
AFTERNOON. THE REMAINDER OF THE WEEK WILL BE RELATIVELY QUIET...WITH
SHOWERS POSSIBLE IN THE CENTRAL IDAHO MOUNTAINS ON FRIDAY. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING IDZ021.

WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ017>020-022-023-032.

&&
Hazardous weather outlook, Oct 16, 3:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
445 AM MDT TUE OCT 16 2012

IDZ017>025-031-032-171045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
445 AM MDT TUE OCT 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH IDAHO TODAY WITH SHOWERS AND
STRONG WINDS. WIND ADVISORIES AND HIGH WIND WARNINGS ARE IN EFFECT
FOR MOST OF SOUTHEAST IDAHO TODAY THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lower Snake River Plain

When
October 16, 11:00 AM MST to 9:00 PM MST
Where
Lower Snake River Plain forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$165,000
Reported by
Trained Spotter

A strong Pacific cold front moved through southeast Idaho the morning of October 16th and brought strong winds to the Snake River Plain. A 7,000 square foot wooden shed was destroyed by 70 mph wind gusts in American Falls. Damage was estimated at $150,000. Also near American Falls an irrigation pivot tower was downed along with 3 power poles near Neely. A tree was downed in Pocatello on Mountain Drive with tree damage south of Pocatello.

High Wind, Upper Snake River Plain

When
October 16, 11:00 AM MST to 9:00 PM MST
Where
Upper Snake River Plain forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

A strong Pacific cold front moved through southeast Idaho the morning of October 16th and brought strong winds to the Snake River Plain. 72 mph winds were measured at Craters of the Moon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416240, 416241.